Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

July 6, 2015San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 6, 2015, 4:23 PM PDT for San Bernardino County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 4:23 PM PDT (23:23 UTC)
Expired
Jul 6, 2015, 4:45 PM PDT
In force
22 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 3 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS55 KVEF 062323
SVRVEF
CAC071-062345-
/O.NEW.KVEF.SV.W.0016.150706T2323Z-150706T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 422 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NORTH OF HWY 58 NEAR KRAMER JUNCTION AND MOVING 
  NORTHWEST AT 25 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WESTERN SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11763 3528 11757 3504 11729 3490 11742
      3500 11763
TIME...MOT...LOC 2322Z 124DEG 21KT 3505 11750 

$$

PULLIN
2 follow-up statements
358 
WWUS55 KVEF 062336
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 PM PDT MON JUL 6 2015

CAC071-062345-
/O.CON.KVEF.SV.W.0016.000000T0000Z-150706T2345Z/
SAN BERNARDINO CA-
436 PM PDT MON JUL 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR WESTERN SAN BERNARDINO COUNTY...

AT 435 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 16 MILES SOUTHEAST OF CALIFORNIA CITY...OR 30 MILES NORTHWEST
OF BARSTOW...MOVING NORTHWEST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3521 11763 3528 11757 3504 11729 3493 11739
      3500 11763
TIME...MOT...LOC 2335Z 124DEG 21KT 3508 11755 

$$

PULLIN
471 
WWUS55 KVEF 062341
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT MON JUL 6 2015

CAC071-062350-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-150706T2345Z/
SAN BERNARDINO CA-
441 PM PDT MON JUL 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 445 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
REMAINS A THREAT WITH THIS THUNDERSTORM.

LAT...LON 3521 11763 3528 11757 3504 11729 3493 11739
      3500 11763
TIME...MOT...LOC 2337Z 124DEG 21KT 3508 11755 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT MON JUL 6 2015

.SYNOPSIS...LINGERING MOISTURE COMBINED WITH DAYTIME HEATING WILL
TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS EVENING AND
AGAIN TUESDAY. AN AREA OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND WEDNESDAY THROUGH FRIDAY. THIS WILL BRING
DRIER CONDITIONS TO THE AREA ALTHOUGH IT MAY SPARK A FEW SHOWERS
ACROSS THE SIERRA AND MOUNTAINS OF SOUTHERN NEVADA ON THURSDAY AS
THE SYSTEM MOVES THROUGH.  MUCH COOLER CONDITIONS ARE EXPECTED WITH
TEMPERATURES AVERAGING SEVERAL DEGREES BELOW NORMAL THROUGH THE
WEEKEND.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

ANOTHER ACTIVE AFTERNOON ON TAP WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS MUCH OF THE AREA. MOST OF THE ACTIVITY THUS FAR
HAS BEEN ACROSS MOHAVE COUNTY BUT ADDITIONAL DEVELOPMENT HAS TAKEN
OFF IN THE PAST HOUR ACROSS SOUTHERN NEVADA AND EASTERN CALIFORNIA.
EXPECT THUNDERSTORMS TO CONTINUE DEVELOPING IN RESPONSE TO SURFACE
HEATING AND OUTFLOW BOUNDARY INTERACTIONS THROUGH THE EVENING.
STORMS TODAY HAVE BEEN EFFICIENT RAIN PRODUCERS WITH A STORM EAST OF
DEANS PEAK NEAR KINGMAN DROPPING A HALF INCH OF RAIN IN NINE
MINUTES. NEEDLESS TO SAY...FLASH FLOODING WILL BE THE BIGGEST
CONCERN WITH ANY STRONG THUNDERSTORMS WHICH DEVELOP...ALONG WITH THE
POSSIBILITY OF GUSTY DOWNBURST WINDS.

DRIER AIR WILL BEGIN TO PUSH EAST ACROSS THE REGION TOMORROW THANKS
TO AN APPROACHING PACIFIC LOW PRESSURE SYSTEM. HOWEVER...LOW LEVEL
MOISTURE WILL BE SLOW TO PUSH EAST SO SCATTERED SHOWERS AND STORMS
WILL AGAIN BE POSSIBLE MAINLY ACROSS NORTHWEST ARIZONA...SOUTHERN
NEVADA...AND EXTREME EASTERN CALIFORNIA. DRIER CONDITIONS ARE
EXPECTED ACROSS THE WESTERN MOJAVE DESERT WHERE CONDITIONS WILL BE
MORE STABLE AND PRECIPITABLE WATER VALUES DROP FROM DAYS PRIOR...BUT
SOME ISOLATED ACTIVITY MAY STILL DEVELOP IN THE INYO COUNTY
MOUNTAINS.

BY WEDNESDAY...DRIER AND MORE STABLE AIR WILL INVADE THE ENTIRE
FORECAST AREA WITH MUCH CALMER CONDITIONS EXPECTED. SOME ISOLATED
CONVECTION WILL BE POSSIBLE ACROSS THE SIERRA AND NORTHERN INYO
COUNTY WHICH WILL BE IN CLOSER PROXIMITY TO THE APPROACHING
LOW...BUT ELSEWHERE DRY CONDITIONS WILL PREVAIL.

.LONG TERM...THURSDAY THROUGH MONDAY.

RATHER STRONG PACIFIC TROUGH WILL PUSH INTO THE REGION ON THURSDAY
AND TAKE ON A SLIGHT NEGATIVE TILT AS IT DOES SO. MODELS HAVE
TRENDED STRONGER AND FURTHER SOUTH WITH THIS SYSTEM THE PAST COUPLE
OF DAYS WHICH WILL MEAN COOLER TEMPERATURES...BREEZY
CONDITIONS...AND SOMEWHAT BETTER CHANCES FOR SHOWERS ACROSS OUR INYO
AND SOUTHERN NEVADA ZONES. TEMPERATURES THURSDAY WILL AVERAGE TEN
DEGREES OR MORE BELOW NORMAL WITH SHOWERS AND ISOLATED THUNDERSTORMS
POSSIBLE MAINLY ACROSS THE MOUNTAINS OF INYO COUNTY AND THE SOUTHERN
GREAT BASIN...BUT A FEW SHOWERS MAY ALSO DEVELOP ACROSS THE SPRING
AND SHEEP RANGE IN FAR SOUTHERN NEVADA. I HAVE INCREASED POPS INTO
THE SLIGHT CHANCE CATEGORY FOR THE ABOVE MENTIONED AREAS...AND
FUTURE SHIFTS CAN TWEAK THEM AS NECESSARY.

THE TROUGH WILL LIFT NORTHEAST BY FRIDAY WITH HIGH PRESSURE SLOWLY
REBUILDING ACROSS THE FOUR CORNERS OVER THE WEEKEND. THIS WILL ALLOW
TEMPERATURES TO CLIMB UPWARDS AGAIN AND MONSOON MOISTURE TO BEGIN
SEEPING BACK INTO ARIZONA. TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW NORMAL THROUGH THE WEEKEND BUT RETURN TO NEAR NORMAL BY
MONDAY.

&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE HEAVILY INFLUENCED THIS
EVENING BY OUTFLOW BOUNDARY INTERACTIONS THUS MAKING FORECAST
CONFIDENCE LIMITED. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF THE AIRFIELD THROUGH AT LEAST 4Z BEFORE CHANCES
DECLINE THROUGH THE NIGHT. WINDS NEAR  THUNDERSTORM ACTIVITY WILL
MAY EXCEED 30 KTS BUT OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED
IN THE 8-12KT RANGE. THUNDERSTORM CHANCES RETURN TOMORROW AND WILL
IMPACT ALL APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS
AFTERNOON AND EVENING. EXPECT GUSTY SURFACE WINDS AND CONVECTIVE
TURBULENCE NEAR AND SHRA/TSRA ACTIVITY. CIGS OF 10-15K FEET EXPECTED
WITH LOWER BASES NEAR STORMS.  ACTIVITY WILL DIMINISH BY 6Z WITH
ACTIVITY AGAIN POSSIBLE MAINLY NORTH OF A KBIH TO KIGM LINE TUESDAY
AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

DISCUSSION...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 6, 10:44 AM PDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1044 AM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      20 NE ESSEX             34.92N 114.99W
07/05/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THAT GOFFS ROAD WAS FLOODED
            BETWEEN US 95 AND FEENER.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 6, 10:54 AM PDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 AM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     FLASH FLOOD      10 E YUCCA              34.88N 113.98W
07/06/2015                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE PUBLIC WORKS REPORTS BORIANA MINE
            ROAD AT MACKENSIE WASH WAS WASHED OUT DUE TO
            FLASH FLOODING. TIME ESTIMATED FROM RADAR.

&&

TL
Local storm report, Jul 6, 2:22 PM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      4 N CIMA                35.30N 115.49W
07/06/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS MORNING STAR MINE RD IS WASHED
            OUT DUE TO FLASH FLOODING

&&

TL
Local storm report, Jul 6, 3:38 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      9 WNW VALENTINE         35.43N 113.81W
07/06/2015                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS ANTARES ROAD NORTH
            OF HWY 66 IS CLOSED DUE TO FLOODING.

&&

TL
Local storm report, Jul 6, 3:48 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT MON JUL 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 SSW BARSTOW           34.89N 117.02W
07/06/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS STATE ROAD 247 FLOODED NEAR
            INTERCHANGE WITH I-15

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:33 PM PDTFlash Flood WarningVEFInyo117 min
Jul 5, 6:12 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 5, 6:38 PM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 5, 7:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 8:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:57 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:02 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.